Prime Minister Scott Morrison has urged Australians to avoid jumping to conclusions following the death of a NSW woman who developed blood clots a day after receiving a COVID-19 vaccine.
The 48-year old woman received the AstraZeneca vaccine last Friday, developed major blood clots the following day, and was put on dialysis in intensive care until her death on Wednesday, The Daily Mail reported.
The Daily Mail also confirmed that the woman was diabetic but otherwise healthy, and that preliminary tests had not found a conclusive link between her death and the vaccination.
In a statement confirming that Therapeutic Goods Administration (TGA) is investigating a death in NSW, the TGA also said, “It has not yet been established whether there is any link between the COVID-19 vaccine and the tragic death reported by NSW health officials.”
“NSW Health has said there is no confirmed link but further investigations are underway.”
On Thursday, Mr Morrison said the woman’s death will continue to be looked into by state and federal authorities.
“There is a lot more to understand and learn about that issue and I would caution others in making conclusions about this at this point as well,” he told reporters at a press conference in Western’s Australia’s Pilbara region.
“We’ve been very transparent, very transparent, when it comes to information on these issues and people can expect us to do that,” he continued.
“It’s important, because of the fact that people can have concerns, that we follow that important process, to inform ourselves properly.”
In a statement released on Thursday night, a NSW Health spokesperson said the department would not speculate on or discuss individual cases, but offered condolences to the family of the woman who died.
“The death of anyone is always a tragedy and our condolences are with the family and loved ones of the person who has passed away,” the spokesperson said.
“The Therapeutic Goods Administration (TGA) is responsible for regulating and monitoring the use of COVID-19 vaccines in Australia.”
NSW Health has also noted many “conditions” can arise during normal life, regardless of whether a vaccine has been administered, but that it was important for anyone concerned about any adverse effects they were experiencing after vaccination to contact their doctor.
“Monitoring involves detecting and responding to any emergency safety concerns related to COVID-19 vaccines, particularly any adverse events following immunisation,” the statement read.
The TGA also said that the blood clotting disorders connected to the AstraZeneca vaccine “are very rare and differ from common blood clots or venous thromboembolism, which occur in around 50 Australians every day.”
“The clotting disorder being investigated in connection with the AstraZeneca vaccine, which is now referred to as ‘thrombosis with thrombocytopenia syndrome’, has been confirmed in only two cases out of over 700,000 people who have received the AstraZeneca vaccine in Australia.
If a link between the woman contracting blood clots and receiving a COVID-19 vaccine is confirmed, it would be the third case to occur in Australia – including a woman in Western Australia and a man in Victoria who both received the AstraZeneca vaccine and were in their 40s.
Australians under 50 have been warned against receiving the AstraZeneca vaccine after a link was established between the vaccine and rare blood clots. Pfizer became the recommended vaccine for anyone under 50 as of last week, with use of the AstraZeneca vaccine becoming more limited.